Alert archive / New York / Areal Flood Advisories in 2011

Areal Flood Advisory 39, NWS Buffalo, NY

June 17, 2011Lewis County, New York

NWS Buffalo, NY issued this areal flood advisory at Jun 17, 2011, 6:48 PM EDT for Lewis County, New York. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 6:48 PM EDT (22:48 UTC)
Expired
Jun 17, 2011, 8:55 PM EDT
In force
2 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 34 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WGUS81 KBUF 172248
FLSBUF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EDT FRI JUN 17 2011

NYC049-180145-
/O.NEW.KBUF.FA.Y.0039.110617T2248Z-110618T0145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
648 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK...

* UNTIL 945 PM EDT

* AT 645 PM EDT DOPPLER WEATHER RADAR INDICATED STATIONARY MODERATE 
TO HEAVY RAIN OVER SOUTHERN LEWIS COUNTY. 

THE HEAVIEST RAIN IS TO THE NORTHWEST OF WEST LEYDEN AND IS 
ACCUMULATING AT A RATE OF NEARLY 2 INCHES PER HOUR. THE CORE OF THE 
RAIN IS ALONG FISH CREEK ROAD BETWEEN WEST LEYDEN AND THE HAMLET OF 
FISH CREEK AND ALSO ALONG LAKE ROAD AND OSCEOLA ROAD. OTHER HEAVIER 
SHOWERS ARE DEVELOPING NEAR HIGHMARKET AND WEST OF CONSTABLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4342 7553 4342 7557 4342 7558 4343 7559
      4361 7554 4360 7545 4346 7542

$$

HIBBERT
1 follow-up statement
046 
WGUS81 KBUF 180055
FLSBUF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE BUFFALO NY
855 PM EDT FRI JUN 17 2011

NYC049-180105-
/O.CAN.KBUF.FA.Y.0039.000000T0000Z-110618T0145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS NY-
855 PM EDT FRI JUN 17 2011

...THE SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR LEWIS
COUNTY...

LAT...LON 4342 7553 4342 7557 4342 7558 4343 7559
      4361 7554 4360 7545 4346 7542

$$

HIBBERT

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood advisory went out at Jun 17, 3:32 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 3:32 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
332 PM EDT FRI JUN 17 2011

.SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE MAY CAUSE AREAS OF FOG TONIGHT AS AN
UPPER LEVEL LOW MOVES EAST OF THE REGION AND HIGH PRESSURE MOVES IN
FROM THE WEST.  ON SATURDAY...MOST AREAS SHOULD REMAIN RAIN FREE
THROUGHOUT THE DAY UNDER THE RIDGE...ALTHOUGH SOME BRIEF SHOWER
ACTIVITY IS POSSIBLE ALONG LAKE BREEZE BOUNDARIES.  SCATTERED
SHOWERS WILL BE POSSIBLE EAST OF LAKE ONTARIO.  A WEAK SYSTEM WILL
PASS BY TO THE SOUTH SATURDAY NIGHT AND SUNDAY AND MAY BRING SHOWERS
AND THUNDERSTORMS TO AREAS NEAR THE PENNSYLVANIA BORDER.

&&

.NEAR TERM /THROUGH SATURDAY/...
AN UPPER LEVEL LOW CAN BE FOUND OVER NE PA THIS AFTERNOON WITH WEAK
LOW PRESSURE ACROSS WNY WITH A WEAK CENTER NEAR WESTERN LAKE
ONTARIO. CONVECTION HAS FIRED UNDER THE COLD AIR ALOFT
ASSOCIATED WITH THE UPPER LOW WITH ISOLATED LOW TOPPED SHOWERS OVER
PORTIONS OF THE FINGER LAKES REGION AND WESTERN SOUTHERN TIER
ALTHOUGH DEEPER INSTABILITY REMAINS OVER NE PA AND SE NY. A LAKE
BREEZE BOUNDARY CUTS ACROSS THE COUNTIES SOUTH OF LAKE ONTARIO. A
FEW SHOWERS ARE ALSO FORMING ALONG THIS BOUNDARY AND NEAR THE WEAK
AREA OF LOW PRESSURE TO OUR WEST...WHILE A LAKE SHADOW HAS DEVELOPED
FROM KBUF SOUTHWEST ALONG LAKE ERIE. UPSTREAM...A SURFACE RIDGE IS
BUILDING OVER MI. THIS WILL HAVE AN INCREASING INFLUENCE OVER WNY
WITH TIME.

TONIGHT...EARLIER THIS AFTERNOON...THERE WERE SEVERAL AREAS OF LOW
CLOUDS OVER LAKE ERIE...SOUTHERN LAKE HURON AND GEORGIAN BAY...AND
OVER PORTIONS OF SOUTHERN ONTARIO.   SOME OF THIS HAS SINCE
DISSIPATED...BUT THE LOW LEVEL MOISTURE LIKELY REMAINS.  AS THE
RIDGE TAKES HOLD...THIS LOW LEVEL MOISTURE SHOULD GET TRAPPED...SO
CLEARING THIS EVENING WITH THE LOSS OF SOLAR HEATING...EXPECT THE
POSSIBILITY OF SOME LOW CLOUDS AND FOG TONIGHT...PARTICULARLY CLOSE
TO THE LAKE SHORES. DEWPOINTS ARE FORECAST TO REMAIN IN THE UPPER
50S OVERNIGHT. WITH LIGHT WINDS...AMPLE LOW LEVEL MOISTURE...AND
SUBSIDENCE FROM THE RIDGE...FOG MAY NOT BE CONFINED TO TYPICAL
INLAND VALLEYS...SO WILL ADD AREAS OF FOG TO THE FORECAST. OTHERWISE
WITH THE LOSS OF DAYTIME HEATING...ANY LINGERING PRECIPITATION
SHOULD QUICKLY FALL APART DURING THE EARLY EVENING HOURS.

SATURDAY...A RIDGE WILL CONTINUE TO BUILD INTO WNY...BUT WEAK
INSTABILITY WILL EXIST DURING THE AFTERNOON. THERE IS A SLIGHT
CHANCE FOR SOME WEAK CONVECTION ALONG LAKE BREEZE BOUNDARIES IN
THE WEST WITH AN INVERTED-V SOUNDING AND LOW RANGE CAPES. IF
NOT...AT LEAST SOME WELL DEFINED LAKE BREEZE BOUNDARIES SHOULD BE
ABLE TO BE NOTED THE EXPECTED CUMULUS FIELD.

TO THE EAST SCATTERED SHOWER DEVELOPMENT IS POSSIBLE OVER THE
EASTERN LAKE ONTARIO REGION BASED ON THE 12Z NAM AND 09Z SREF
DATA QPF OUTPUT AND CAPE AS WELL AS THE ASSOCIATED MODEL BUFKIT
PROFILES...WHICH SEEM TO HAVE A DECENT HANDLE ON THE WEAK
CONVECTION OVER SOUTHERN ONTARIO NEAR BANCROFT AND ALONG AND EAST
WEST LINE FROM SUDBURY TO THE MOUTH OF THE ST LAWRENCE RIVER.

SO WHILE THE VAST AREA OF WESTERN AND CENTRAL NY SHOULD REMAIN
DRY...A PREFECT DAY LIKE LAST WEDNESDAY IS NOT A LOCK AREA WIDE.
ANY SHOWER ACTIVITY THAT DOES FORM HOWEVER SHOULD BE SHORT-LIVED.

LAKE BREEZES WILL AS USUAL KEEP THE AREAS SOUTH AND SOUTHEAST OF
THE LAKES AN ROUGHLY 10F COOLER THAN INLAND AREAS...WITH THE
WARMEST SPOTS EXPECTED TO BE IN THE SOUTHERN TIER AND UPPER
GENESEE RIVER VALLEY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
SATURDAY NIGHT AND SUNDAY MORNING...THINGS MAY GET A LITTLE MORE
INTERESTING AS THE AFOREMENTIONED WARM FRONT LIFTS A LITTLE
FURTHER NORTH INTO NORTHERN OHIO/PENNSYLVANIA...AND A DECENT MID
LEVEL SHORTWAVE SLIDES EAST-SOUTHEAST ALONG THE APPROACHING
BOUNDARY. THIS TYPE OF PATTERN IS FAVORABLE FOR AN MCS...AND THE
00Z NAM/GFS/ECMWF CONTINUE TO SUGGEST A POTENTIAL CONVECTIVE
COMPLEX RIDING ALONG/JUST NORTH OF THE WARM FRONT AND IMPACTING
THE SOUTHERN TIER...AND POSSIBLY AREAS AS FAR NORTH AS THE SOUTH
SHORE OF LAKE ONTARIO. GIVEN CONTINUED UNCERTAINTY WITH RESPECT TO
THE EXACT TIMING AND NORTHWARD EXTENT OF THIS FEATURE...WILL KEEP
POPS RESTRICTED TO THE CHANCE RANGE FOR NOW...HOWEVER WE WILL NEED
TO MONITOR THIS TIME FRAME RATHER CLOSELY FOR ANY POTENTIAL SEVERE
WEATHER AND HEAVY RAINFALL ASSOCIATED WITH THE PASSING MCS.

DURING THE REMAINDER OF THIS PERIOD...HIGH PRESSURE AND DRIER AIR
RIDGING SOUTHEAST FROM ONTARIO SHOULD FORCE ANY LINGERING CONVECTION
BACK TO THE SOUTH OF OUR AREA...WITH FAIR WEATHER RETURNING.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
IN A GENERAL SENSE...THE SYNOPTIC SCALE PATTERN WILL FEATURE A
PROGRESSIVE UPPER RIDGE BUILDING ACROSS THE AREA DURING THE FIRST
HALF OF NEXT WEEK...FOLLOWED BY THE APPROACH AND PASSAGE OF A DECENT
MID-LEVEL TROUGH WEDNESDAY NIGHT AND THURSDAY. AT THE SURFACE...A
WARM FRONTAL PASSAGE WILL PRECEDE THE ARRIVAL OF THE UPPER RIDGE...
THEN WILL BE FOLLOWED BY AT LEAST A SHORT STINT IN A RATHER WARM AND
HUMID AIRMASS BEFORE A COLD FRONT WORKS ACROSS THE AREA WEDNESDAY
NIGHT/THURSDAY.

AS HAS BEEN THE CASE FOR THE PAST COUPLE OF DAYS...THE MEDIUM RANGE
GUIDANCE CONTINUES TO EXHIBIT DIFFERENCES WITH RESPECT TO THE EXACT
TIMING OF THE SURFACE BOUNDARIES...WHICH IN TURN WILL DIRECTLY
INFLUENCE THE POTENTIAL FOR ANY CONVECTION. AT THIS JUNCTURE...A
ROUGH MODEL CONSENSUS SUGGESTS THAT THE BEST CHANCE FOR ANY WARM
FRONTAL SHOWERS/STORMS WILL OCCUR IN THE MONDAY NIGHT-WEDNESDAY TIME
FRAME AS THE WARM FRONT SLOWLY LIFTS NORTHEAST ACROSS THE REGION.
THIS MAY THEN BE FOLLOWED BY A BRIEF BREAK IN THE WARM SECTOR...
BEFORE THE COLD FRONT IMPINGES UPON THE REGION WEDNESDAY NIGHT AND
THURSDAY AND RENEWS THE RISK FOR CONVECTION. GIVEN THE STILL
SOMEWHAT DISTANT TIME RANGE AND CONTINUED FORECAST UNCERTAINTY...
HAVE KEPT POPS FAIRLY BROADBRUSH IN NATURE AND CONFINED TO THE LOWER
HALF OF THE CHANCE RANGE FOR NOW.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION OVERNIGHT AND INTO
SATURDAY...WITH AREAS OF MVFR AND POSSIBLY IFR CONDITIONS
DEVELOPING OVERNIGHT DUE TO TRAPPED LOW LEVEL MOISTURE. FOR NOW WILL
FORECAST MVFR CONDITIONS OVERNIGHT WITH IFR IN KJHW...BUT WOULD NOT
BE SURPRISED IF MORE WIDESPREAD IFR OR EVEN LIFR CONDITIONS RESULT
OVERNIGHT AS FORECASTING SUMMERTIME IFR IS TRICKY WITH NEARBY COOLER
LAKES SOMETIMES MAKING FOR TRANSITORY AND HIGHLY VARIABLE CONDITIONS
AROUND THE GREAT LAKES REGION. ISOLATED SHOWER ACTIVITY IS POSSIBLE
TUESDAY AFTERNOON ALONG LAKE BREEZE BOUNDARIES WITH SCATTERED
ACTIVITY EAST OF LAKE ONTARIO.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY..VFR...BRIEF PERIOD OF MVFR POSSIBLE IN
PASSING THUNDERSTORMS.

&&

.MARINE...
NO MARINE FLAGS ARE FORECAST THROUGH THE UPCOMING WEEKEND. A WEAK
SFC PRESSURE GRADIENT WILL REMAIN IN PLACE DURING THE PERIOD SO
LOCAL LAKE CIRCULATIONS SHOULD BE EXPECTED WITH MINIMAL WAVE
ACTIVITY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...ZAFF
MARINE...LEVAN/ZAFF
Hazardous weather outlook, Jun 17, 5:05 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EDT FRI JUN 17 2011

NYZ001>008-010>014-019>021-085-180915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
505 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
505 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

Nearby

Areal Flood Advisories in New York, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.